Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Melbourne, FL

May 24, 2005Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 24, 2005, 3:12 PM EDT for Lake County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 3:12 PM EDT (19:12 UTC)
Expired
May 24, 2005, 3:45 PM EDT
In force
33 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Lake County, FL

The radar

The Melbourne radar (KMLB), 127 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 241912
SVRMLB
FLC069-241945-
/O.NEW.KMLB.SV.W.0050.050524T1912Z-050524T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
312 PM EDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAKE COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...PAISLEY...CASSIA

* UNTIL 345 PM EDT

* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PAISLEY...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASSIA BY 320 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2910 8158 2893 8164 2881 8134 2899 8130

$$

JP
1 follow-up statement
000 
WWUS52 KMLB 241945
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
345 PM EDT TUE MAY 24 2005

FLC069-241951-
/O.EXP.KMLB.SV.W.0050.000000T0000Z-050524T1945Z/
LAKE FL-
345 PM EDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAKE COUNTY
EXPIRED AT 345 PM EDT...
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN VOLUSIA 
COUNTY UNTIL 430 PM EDT...

AT 345 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN...GUSTY WINDS...COIN SIZE 
HAIL...AND FREQUENT LIGHTNING WERE STILL POSSIBLE FROM THE 
THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA 
OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.

A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN VOLUSIA COUNTY 
UNTIL 430 PM. 

LAT...LON 2910 8158 2893 8164 2881 8134 2899 8130

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM EDT, 27 minutes earlier.

Area forecast discussion, May 24, 2:45 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT TUE MAY 24 2005

.DISCUSSION...

CURRENTLY...A WEAK SURFACE TROF ORIENTED ACROSS THE PENINSULA HAS
PROVIDED ENOUGH LIFT TO PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS
STRETCHING FROM CROSS CITY THROUGH OCALA TO SCOTTSMOOR. THE 15Z
SOUNDING AT THE CAPE SHOWS THAT MOST OF THE CAP PRESENT THIS MORNING
HAS ERODED WITH CAPE VALUES OVER 3000 J/KG...SHOWING THAT THE
INSTABILITY IS PRESENT. ANY STORMS THAT DEVELOP HAVE THE POTENTIAL
TO PRODUCE GUSTY WINDS AND HAIL.

TONIGHT...STORMS SHOULD BEGIN TO DISSIPATE AROUND MIDNIGHT AS DRY
AIR BEHIND THE COOL FRONT MOVES THROUGH THE AREA. LITTLE TEMPERATURE
CHANGE IS EXPECTED WITH NIGHTTIME LOWS SIMILAR TO THE PREVIOUS FEW
NIGHTS. CLOUDINESS WILL LINGER ACROSS THE SOUTHERN HALF OF THE CWA
OVERNIGHT.

WED-FRI...REX TYPE BLOCK OVER THE WESTERN ATLANTIC/EASTERN U.S.
SLOWLY BREAKING DOWN ALLOWS STRONG LOW PRESSURE SYSTEM OFF THE MID
ATLANTIC STATES TO LIFT NORTHEAST AND A COOL FRONT TO PUSH DOWN THE
PENINSULA WED. POCKET OF MOISTURE ROTATING AROUND THE UPPER LOW
PUSHES DOWN THE PENINSULA WED BUT HAVE KEPT RAIN CHANCES 30 OR LESS
DUE TO LIMITED MID/UPPER LEVEL SUPPORT...VORTICITY JET STREAM
DIVERGENCE ETC...  ROAD AREA OF WEAK HIGH PRESSURE OVER THE NATIONS
MID SECTION BUILDS SOUTHEAST TOWARD FL THU WHILE STALLED COOL FRONT
OVER SOUTH FLORIDA  WILL ACT AS A FOCUS FOR SCATTERED PRECIPITATION
OVER THE SOUTHERN THREE COUNTIES THURS. ATTM THERE APPEARS TO BE NOT
MUCH MID/UPPER LEVEL SUPPORT FOR WIDESPREAD SHOWERS/STORMS AND WITH
A SHARP MOISTURE GRADIENT BETWEEN SOUTH FLORIDA AND CENTRAL OUR
SOUTHERN COUNTIES 30 POP IS REASONABLE. WEAK PRESSURE BUILDING DOWN
THE PENINSULA WILL SHIFT WINDS TO THE NORTH AND NORTHEAST THU AND TO
EAST FRI AS HIGH PRESSURE SPREADS INTO THE ATLANTIC AND RIDGE AXIS
REMAINS NORTH OF THE AREA. WEAK PRESSURE GRADIENT WILL ALLOW SEA AND
LAKE BREEZE INTERACTIONS TO PLAY A ROLE IN INITIATING CONVECTION ALL
THREE DAYS...ESPECIALLY OVER THE SOUTHERN SECTIONS WHERE PROXIMITY
OF THE FRONT WILL ENHANCE PRECIPITATION. PUSHED LOWER COUNTIES POPS
TO 20 ON FRI AS VORT MAX MOVES OVERHEAD AND UPWARD VERTICAL MOTION
ACTS ON POOL OF MOISTURE OVER SOUTHERN FLORIDA. NAM/ETA GFS/MAV MOS
POP WERE NOT VERY CONSISTENT FOR FRI THEREFORE LIMITED POP TO 20 AND
WILL SEE HOW SUBSEQUENT RUNS HANDLE FRI.

SAT-TUE...FOR THE MEMORIAL DAY WEEKEND FLAT 500MB FLOW ACROSS THE
SOUTHEAST WILL KEEP THE SURFACE RIDGE AXIS EITHER ON TOP OR JUST
SOUTH OF CENTRAL FLORIDA. RESULTANT SOUTHWEST TO WEST MEAN FLOW AND
MOSTLY SUNNY/PARTLY CLOUDY SKIES SHOULD KEEP MAX TEMPERATURES EITHER
AT OR A FEW DEGREES ABOVE THEIR CLIMO UPPER 80S INTERIOR AND
MID/UPPER 80S ALONG THE COAST. PROXIMITY OF SURFACE RIDGE AND 850MB
RIDGE AXES SHOULD KEEP WESTERLY WIND FIELDS ON THE LIGHT SIDE
ALLOWING SEA BREEZE FORMATION EACH DAY. MEAN RH FIELDS ARE MEAGER SO
ONGOING 20 OR LESS POP FOR THE PERIOD LOOKS REASONABLE. MAY GET SOME
LOW TOPPED SHOWERS OR MAYBE A LIGHTNING STORM WHERE SEA AND LAKE
BREEZES INTERACT.

MAIN CONCERNS FOR WEATHER HAZARDS WOULD BE RIP CURRENTS OVER THE
WEEKEND DUE TO OUTGOING TIDES FROM LATE MORNING THROUGH THE
AFTERNOON AND A SMALL LONG PERIOD NORTHEAST SWELL.

&&

.MARINE...
TONIGHT...OFFSHORE WINDS WILL KEEP SEAS IN THE 2-3 FT RANGE NEAR
SHORE AND 4FT OFFSHORE. WINDS 15-19 KTS OFFSHORE WILL BEGIN TO
WEAKEN SLIGHTLY NEAR SUNRISE AS FRONT MOVES THROUGH THE AREA.

WED-MON...WESTERLY WINDS BEHIND THE FRONT NOT VERY STRONG DUE TO
WEAKENING SYSTEM. STRONGER WINDS/HIGHER SEAS WELL OFFSHORE WHERE
WINDS HAVE HAD TIME TO REACH THE SURFACE. HIGH PRESSURE IN THE AREA
WILL PRODUCE LIGHT-MODERATE WINDS THROUGH SUNDAY. WEAK GRADIENT WILL
ALLOW DAILY SEA BREEZE FORMATION. DO NOT EXPECT WINDS ABOVE 15-19
KNOTS AND SEAS ABOVE 5 FEET.

&&

.AVIATION...SCT IFR TSRA THROUGH 02Z ACROSS NORTHERN SECTIONS OF THE
AREA. VFR CONDITIONS EXPECTED AFTERWARD WITH SCT CIGS AROUND
FL100.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  67  82  62  83 /  20  10  10  10
MCO  71  86  63  87 /  20  10  10  10
MLB  71  85  65  84 /  20  20  10  10
VRB  71  85  66  84 /  20  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOSES/SHARP
LONG TERM....WIMMER
Hazardous weather outlook, May 24, 1:05 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
105 PM EDT TUE MAY 24 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
250200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
105 PM EDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
TONIGHT...

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
EAST CENTRAL FLORIDA THIS AFTERNOON AS A WEAKENING COLD FRONT SAGS
INTO THE CENTRAL FLORIDA PENINSULA. THE PRIMARY THREAT WILL BE
CLOUD TO GROUND LIGHTNING. HOWEVER...LATEST ANALYSES INDICATE THAT
IF STORMS DO OCCUR THAT A FEW MAY BECOME STRONG WITH GUSTY WINDS
AND SMALL HAIL. ALSO...IT IS NOT OUT OF THE QUESTION FOR AN ISOLATED
STORM TO BECOME SEVERE AS THE LOCAL ATMOSPHERE BECOMES A BIT MORE
UNSTABLE IN THE AFTERNOON HEAT. STORMS WILL BE STEERED TOWARD THE
EAST...TOWARD THE ATLANTIC COAST. REMEMBER...LIGHTING MAKES EVERY
THUNDERSTORM A POTENTIAL KILLER...EVEN IF IT PRODUCES ONLY A FEW
BOLTS.

...RIP CURRENT IMPACT...
A DIMINISHING EASTERLY SWELL WILL COMBINE WITH LOCAL AND
ASTRONOMICAL EFFECTS TO PRODUCE A LOW THREAT OF RIP CURRENTS AT
THE BEACHES OF EAST CENTRAL FLORIDA THIS AFTERNOON. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO
THIS EVENING...ESPECIALLY FROM COCOA BEACH NORTHWARD TO FLAGLER
BEACH. THE STORMS WILL BE MOVING OFFSHORE AND PRODUCE LOCALLY GUSTY
WINDS. BOATERS ARE ENCOURAGED TO KEEP AN EYE TO THE WESTERN SKY AND
WEAR APPROVED FLOTATION DEVICES. LISTEN FOR POSSIBLE MARINE WARNINGS
VIA NOAA WEATHER RADIO.

...WATERSPOUT IMPACT...
LOCALIZED BOUNDARIES IN VICINITY OF THE COASTAL ZONE FROM
SEBASTIAN INLET NORTHWARD WILL SUPPORT A VERY LOW THREAT FOR
WATERSPOUTS. BOATERS ARE TO BE ADVISED...ESPECIALLY WITHIN THE
PORTS...INLETS...AND INTRACOASTAL WATERS.

...WIND AND SEA IMPACT...
A WESTERLY FLOW WILL PREVAIL OVER THE COASTAL WATERS THIS
AFTERNOON...WITH SPEEDS BETWEEN 15 AND 20 KNOTS EXPECTED OVER THE
OFFSHORE WATERS NORTH OF CAPE CANAVERAL AND UP TO 15 KNOTS
ELSEWHERE. THE OFFSHORE WIND COMPONENT WILL GENERATE CHOPPY
CONDITIONS OVER THE OPEN ATLANTIC WATERS WITHIN A FEW MILES OF THE
COAST. DUE TO THE ROUGH CONDITIONS...SMALL CRAFT OPERATORS ARE
URGED TO USE EXTRA CAUTION WHEN NEGOTIATING THE INLETS AND TO
REMAIN WITHIN SIGHT OF THE COAST TODAY.

.DAYS TWO THROUGH SEVEN...
GENERAL THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE THIS WEEKEND
AS THE FLORIDA WEATHER PATTERN GRADUALLY SHIFTS INTO ITS RAINY
SEASON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

DS/AM

In the hours before

Special weather statement, May 24, 2:50 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT TUE MAY 24 2005

FLZ041-044>046-141-144-147-241930-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
250 PM EDT TUE MAY 24 2005

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND
SMALL HAIL WERE DEVELOPING OVER NORTHERN BREVARD COUNTY...LAKE
COUNTY...ORANGE COUNTY...SEMINOLE COUNTY...VOLUSIA COUNTY...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL HAIL FROM
PAISLEY AND EUSTIS...TO DELAND AND NEW SMYRNA BEACH...TO NEAR
SANFORD ALSO. THESE STORMS WERE MOVING EAST SOUTHEAST AT 20 MPH.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM IN THE
AFTERNOON HEAT ACROSS THE MENTIONED COUNTIES. THERE IS A POSSIBILITY
THAT ONE OR TWO STORMS COULD BECOME SEVERE. MARINERS FROM SEBASTIAN
INLET TO FLAGLER BEACH SHOULD ALSO LISTEN FOR POSSIBLE SPECIAL
MARINE WARNINGS.

DWS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:21 PM EDTSpecial Marine WarningMLB114 min
May 24, 3:23 PM EDTSevere Thunderstorm WarningMLBSeminole37 min
May 24, 3:31 PM EDTSevere Thunderstorm WarningMLBVolusia59 min
May 24, 5:10 PM EDTSpecial Marine WarningMLB110 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.